Pulmonary embolism complicated the course of anti-N-methyl-D aspartate receptor encephalitis in a pediatric intensive care unit setting: a case report


EKİNCİ F. , Yildizdas D. , ÖZGÜR HOROZ Ö. , YÖNTEM A. , GÜL MERT G.

POSTGRADUATE MEDICINE, 2020 (SCI İndekslerine Giren Dergi) identifier identifier identifier

Özet

Introduction Anti-N-methyl-D-aspartate receptor (NMDAR) encephalitis, an autoimmune neurological disorder resultant from the autoantibodies directed to the NR1 subunit of the NMDAR, is mainly characterized by neuropsychiatric symptoms, including behavior changes, paranoia, delusions, epileptic seizures, movement disorders, aphasia, insomnia, dysautonomia, and altered consciousness. Pulmonary embolism (PE) presents with pleuritic chest pain, hemoptysis, and respiratory distress by obstruction of the pulmonary circulation. Unlike adults, pediatric PE usually related to obvious risk factors, including central venous line, malignancy, lupus erythematosus, renal disease, congenital thrombophilia, surgery, and major trauma. Besides, PE has rarely been encountered in adult patients with anti-NMDAR encephalitis even in the absence of these risk factors. Case presentation A 16-year-old male patient, with acute psychosis, epileptic seizure, and altered consciousness, was diagnosed as having anti-NMDAR encephalitis and treated by intravenous immunoglobulin and high-dose pulse intravenous methylprednisolone. During follow-up, on the 11(th)day of hospitalization, the disease course was complicated by the occurrence of pulmonary embolism, presenting with acute onset respiratory distress and the need for supplementary oxygen treatment. PE improved with low-molecular-weight heparin treatment. Conclusion Pulmonary embolism should be kept in mind as a possible cause of respiratory insufficiency in pediatric anti-NMDAR encephalitis patients along with altered consciousness, breathing instability, hypersalivation, status epilepticus or dystonia, and their treatment.